Alert archive / Kansas / Flash Flood Warnings in 2013
Flash Flood Warning 17, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 7, 2013, 10:51 PM CDT for Logan County, Wichita County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2013, 10:51 PM CDT (03:51 UTC)
- Expired
- Aug 8, 2013, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Logan County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 63 km from the middle of the area, began a volume at 03:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 11:04 PM CDT | HEAVY RAIN 3.1 | 16 Nnw Leoti, KS | 3.10 INCHES OF RAIN HAS FALLEN OVER THE PAST 4 HOURS. |
| Aug 7, 11:06 PM CDT | HEAVY RAIN 3 | 16 Sse Wallace, KS | 3.00 INCHES OF RAIN HAS FALLEN OVER THE PAST 4 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1270 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
148
WGUS53 KGLD 080351
FFWGLD
KSC109-203-080700-
/O.NEW.KGLD.FF.W.0017.130808T0351Z-130808T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1051 PM CDT WED AUG 7 2013
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
WESTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 200 AM CDT
* AT 1050 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA. DOPPLER RADAR ESTIMATES UP TO 3 INCHES OF RAIN HAS
FALLEN OVER THE PAST 2 TO 3 HOURS AND AN ADDITIONAL ONE TO TWO
INCHES OF RAINFALL IS POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.
&&
LAT...LON 3860 10156 3870 10157 3870 10148 3893 10149
3897 10148 3913 10148 3913 10139 3870 10124
$$
THEDE1 follow-up statement
069
WGUS73 KGLD 080654
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1254 AM MDT THU AUG 8 2013
KSC109-203-080708-
/O.EXP.KGLD.FF.W.0017.000000T0000Z-130808T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOGAN KS-WICHITA KS-
154 AM CDT THU AUG 8 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN
WICHITA AND WESTERN LOGAN COUNTIES HAS BEEN ALLOWED TO EXPIRE...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3860 10156 3870 10157 3870 10148 3893 10149
3897 10148 3913 10148 3913 10139 3870 10124
$$
DLFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 6:23 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 7, 6:23 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT WED AUG 7 2013
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 221 PM MDT WED AUG 7 2013
LATEST WV IMAGERY AND RAP H5 ANALYSIS INDICATES ZONAL FLOW STILL IN
PLACE ACROSS THE CONUS WITH STRONG CLOSED LOW OVER CENTRAL CANADA.
AN EMBEDDED H5/H7 LOW IN IN PLACE UPSTREAM OF THE CWA OVER THE FOUR
CORNER REGION.
LARGE SCALE FORCING AND MID LEVEL MOISTURE CONTINUE TO ADVECT INTO
THE CWA FROM THE SOUTHWEST AHEAD OF THE FOUR CORNERS TROUGH. RAP
ANALYSIS STILL SHOWS 500-1500 J/KG OF MUCAPE IN PLACE...SO
THUNDERSTORMS ARE CERTAINLY POSSIBLE. AT THIS POINT OVERALL THREAT
FOR SEVERE THUNDERSTORMS SEEMS LOW. MODELS CONTINUE TO PAIN BULLS EYE
OF 0.50+ QPF...FAVORING SOUTHERN LOCATIONS. AT THE SAME
TIME...NAM/SREF HAVE TRENDED FURTHER NORTH WHICH DOES SEEM TO HAVE
SUPPORT LOOKING AT LATEST RADAR TRENDS. I ADJUSTED POPS ACCORDINGLY.
RAP INDICATES PWATS IN EXCESS OF 1.3"...AND WHILE LOWER THAN THE LAST
FEW DAYS IS STILL CLIMATOLOGICALLY HIGH. BASED ON RADAR/SATELLITE
TRENDS...AND THE NATURE OF THIS PATTERN...I AM CURRENTLY EXPECTING
SEVERAL PERIODS OF SHOWERS/THUNDERSTORMS ROTATING ACROSS OUR CWA
THROUGH TONIGHT...BEFORE THE MAIN TROUGH MOVES ACROSS THE REGION. AS
THIS OCCURS WE MIGHT SEE OUR BEST CHANCE FOR HEAVY PRECIP ACROSS
MOST OF THE CWA. THERE IS STILL SOME INDICATION THIS COULD OCCUR
LATER IN THE DAY THURSDAY...HOWEVER CONSENSUS SUPPORTS A MORNING
TROUGH PASSAGE AND DECREASING CHANCES THROUGH MIDDAY THURSDAY.
REGARDING WATCH...CONSIDERING THE LIKELIHOOD THAT PRECIPITATION WILL
REMAIN LIGHT TO MODERATE ACROSS MOST OF THE AREA WITH HIGHEST
TOTALS SPREAD OUT OVER 6-12HR PERIOD...I AM STARTING TO QUESTION
THE POTENTIAL FOR FLASH FLOODING. LATEST 6HR FLASH FLOOD GUIDANCE IS
GENERALLY IN THE 2-3 INCH RANGE OVER THE WATCH AREA AND UNLESS WE CAN
GET A STRONG THUNDERSTORM EMBEDDED WITHIN THE LARGER AREA OF
LIGHT-MODERATE RAIN IM NOT SURE WE WILL SEE THESE RATES. WE MAY BE
ABLE TO CANCEL THE WATCH LATER THIS EVENING...BUT I WOULD RATHER
WAIT AND SEE HOW CONVECTION EVOLVES.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 221 PM MDT WED AUG 7 2013
THURSDAY EVENING THE UPPER LEVEL SHORT WAVE TROUGH WILL MOVE EAST OF
THE AREA. WITH THE NOSE OF THE LOW LEVEL JET OVER THE EASTERN PART
OF THE AREA AS WELL...AND A WEAK RIGHT ENTRANCE REGION OF THE 300MB
JET OVER THE AREA...THERE MAY BE SOME LINGERING PRECIP. ACTIVITY
AHEAD OF THE EXITING TROUGH. MEANWHILE BEHIND THE TROUGH DRIER AIR
WILL BE MOVING IN WHICH WILL CAUSE PRECIP. CHANCES TO DECLINE FROM
WEST TO EAST. HOWEVER WITH COOLER AIR MOVING IN THERE WILL BE SOME
INSTABILITY LINGERING BEHIND THE TROUGH. WITH SOME MUCH SMALLER
UPPER LEVEL DISTURBANCES MOVING THROUGH BEHIND THE MAIN
FEATURE...ISOLATED STORMS CANNOT BE RULED OUT DURING THE EVENING AND
INTO THE OVERNIGHT HOURS.
FRIDAY ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL DEVELOP OVER FAR
EASTERN COLORADO IN THE LATE AFTERNOON. AT THE SURFACE A TROUGH
WILL BE OVER THE WESTERN BORDER OF THE TRI-STATE AREA BENEATH THE
SHORT WAVE. WITH SURFACE CONVERGENCE AND UPPER LEVEL
LIFT...ANTICIPATE SOME STORMS DEVELOPING ALONG THE SURFACE TROUGH
DURING THE MID AFTERNOON INTO THE EARLY EVENING. MEAN STORM
MOTIONS WILL BE VERY SLOW...WITH MOTIONS TURNING FROM THE WEST TO
THE NORTH. THESE MOTIONS WILL KEEP THE STORMS CONFINED TO THE
SURFACE TROUGH. BY THE LATE EVENING ANY STORMS THAT DEVELOPED WILL
DISSIPATE AS THE ENVIRONMENT STABILIZES. THE MAIN THREAT WITH ANY
STORMS THAT DEVELOP WILL BE HEAVY RAINFALL.
SATURDAY THROUGH WEDNESDAY THE UPPER LEVEL RIDGE OVER THE SOUTHWEST
CONUS WILL SLOWLY BUILD NORTHWARD...WITH THE TRI-STATE AREA
REMAINING UNDER THE PERIPHERY OF THE RIDGE. AS A RESULT MULTIPLE
UPPER LEVEL SHORT WAVE TROUGHS WILL MOVE OVER THE AREA THROUGH THE
PERIOD. THE STRONGER TROUGHS WILL MOVE OVER THE AREA AFTER THE
WEEKEND. MEANWHILE A FRONT WILL WAFFLE BACK AND FORTH OVER THE
AREA DURING THIS PERIOD WHICH WILL CAUSE TEMPERATURES TO VARY
SOMEWHAT. AT THIS TIME RANGE DIFFICULT TO KNOW WHERE THE FRONT WILL
BE SO WILL KEEP THE CONSENSUS TEMP. FORECAST OF NEAR NORMAL.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 520 PM MDT WED AUG 7 2013
A LARGE AREA OF PRECIPITATION CURRENTLY MOVING ACROSS NORTHEAST
COLORADO ASSOCIATED WITH AN UPPER DISTURBANCE WILL OVERSPREAD
B0TH KGLD AND KMCK THIS EVENING AND CONTINUE THROUGH THURSDAY
MORNING. FLIGHT CATEGORIES WILL GO DOWN WITH THE LOWERING CIGS AND
VISIBILITY RESTRICTIONS DUE TO RAIN AND/OR FOG...SLOW TO IMPROVE
THURSDAY MORNING THROUGH EARLY AFTERNOON. A FEW RUMBLES OF
THUNDER WILL ALSO BE POSSIBLE BUT SEVERE POTENTIAL LOOKS LIMITED
AT THIS TIME DUE TO COOL/STABLE AIR MASS IN THE AREA.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH UNTIL 11 PM MDT /MIDNIGHT CDT/ THIS EVENING
FOR KSZ027>029-041-042.
CO...FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING FOR COZ092.
NE...NONE.
&&
SHORT TERM...DR
LONG TERM...JTL
AVIATION...024Hazardous weather outlook, Aug 7, 11:47 AM CDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1047 AM MDT WED AUG 7 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1047 AM MDT WED AUG 7 2013 /1147 AM CDT WED AUG 7 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THROUGH THE AFTERNOON AS THEY SLOWLY MOVE FROM THE WEST TO THE EAST ACROSS THE TRI STATE REGION. SEVERAL PERIODS OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE REGION THROUGH TONIGHT. IT WILL BE POSSIBLE THAT A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. HOWEVER...THE MAIN THREAT WILL BE THE POTENTIAL FOR HEAVY RAINFALL WITH THIS ACTIVITY. DUE TO RECENT HEAVY RAINFALL...LOCATIONS GENERALLY ALONG AND SOUTH OF HIGHWAY 40 COULD EXPERIENCE FLASH FLOODING WHEN THE HEAVY RAINFALL MOVES INTO THE AREA. AS A RESULT...A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS CHANCES WILL CONTINUE FROM THURSDAY INTO FRIDAY. THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM SATURDAY INTO THE BEGINNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.
In the hours before
Special weather statement, Aug 7, 5:19 PM CDT, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM CDT WED AUG 7 2013
KSZ002-072245-
RAWLINS-
519 PM CDT WED AUG 7 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...
AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF THUNDERSTORMS CENTERED NEAR LUDELL...MOVING SOUTHWEST AT 15
MPH. THESE THUNDERSTORMS ARE REDEVELOPING OVER THE SAME AREA.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
ATWOOD BY 540 PM CDT...
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...VERY HEAVY
RAINFALL IS POSSIBLE.
&&
LAT...LON 3998 10074 3989 10074 3970 10105 3975 10112
4000 10080
TIME...MOT...LOC 2218Z 049DEG 11KT 3982 10092
THEDELocal storm report, Aug 7, 5:50 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
450 PM MDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN HERNDON 39.91N 100.79W
08/07/2013 M2.50 INCH RAWLINS KS FIRE DEPT/RESCUE
A FOOT OF WATER COVERING SOME ROADS
&&
JJMSpecial weather statement, Aug 7, 10:06 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 906 PM MDT WED AUG 7 2013 KSZ027-028-080330- LOGAN-WALLACE- 906 PM MDT WED AUG 7 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 901 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF WALLACE...MOVING NORTH AT 30 MPH. LOCATIONS AND TIMES OF ARRIVAL INCLUDE... WALLACE BY 925 PM MDT... THE PRIMARY THREAT WILL BE VERY HEAVY RAINFALL WITH RATES OF UP TO THREE INCHES PER HOUR. VISIBILITIES WILL BE SHARPLY REDUCED TO LESS THEN ONE HALF MILE AT TIMES. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && LAT...LON 3909 10167 3908 10138 3871 10145 3870 10166 TIME...MOT...LOC 0305Z 182DEG 25KT 3878 10154 THEDE
Local storm report, Aug 7, 10:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
930 PM MDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 2 SSE WALLACE 38.89N 101.58W
08/07/2013 M3.76 INCH WALLACE KS MESONET
3.76 OF RAIN HAS FALLEN OVER THE PAST 3 HOURS.
&&
99Local storm report, Aug 7, 10:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
931 PM MDT WED AUG 07 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HEAVY RAIN 9 SSE SHARON SPRINGS 38.77N 101.68W
08/07/2013 M3.43 INCH WALLACE KS MESONET
3.43 INCHES OF RAIN HAS FALLEN OVER THE PAST 3 HOURS.
&&
99The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:14 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| Aug 7, 10:06 PM CDT | Special Weather Statement | GLD | Wallace | 24 min |
| Aug 8, 7:54 AM CDT | Flash Flood Warning | GLD | Gove, Logan | 3 hr |
| Aug 8, 8:06 AM CDT | Areal Flood Warning | GLD | Logan, Wallace | 3 hr |
| Aug 8, 9:50 AM CDT | Areal Flood Warning | GLD | Greeley, Wichita | 9 hr |
| Aug 8, 10:34 AM CDT | River Flood Warning | GLD | Gove, Logan | 9 hr |
| Aug 8, 10:58 AM CDT | Areal Flood Warning | GLD | Gove, Logan, Wallace | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.